Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Donor Age Predicts Calcineurin Inhibitor Induced Neurotoxicity After Liver Transplantation

Lué, Alberto MD, PhD1,2; Martinez, Elena MD1; Navarro, Mercedes MD1; Laredo, Viviana MD1; Lorente, Sara PhD1; Jose Araiz, Juan MD3; Agustin Garcia-Gil, Francisco PhD4; Serrano, Maria Trinidad PhD1,2

doi: 10.1097/TP.0000000000002750
Original Clinical Science—Liver
Buy

Background. Calcineurin inhibitor-induced neurotoxicity (CIIN) is a common and debilitating side effect after liver transplantation (LT). Risk factors and impact on patient outcomes are not well defined. Our aim was to assess the incidence, risk factors, and clinical outcomes of CIIN.

Methods. We retrospectively analyzed 175 LTs performed at our center between January 2010 and September 2016. Donor and recipient demographics as well as clinical variables pre-LT, intra-LT, and post-LT were assessed. All patients were on once-daily prolonged-release tacrolimus.

Results. CIIN was described in 37 (21.4%) recipients. In univariate analysis, history of hepatic encephalopathy (P = 0.033), immunosuppressant treatment protocol (P = 0.041), donor age (P = 0.002), and pre-LT sodium serum levels (P = 0.004) were associated with CIIN. Patients undergoing LT for hepatocellular carcinoma had lower rates of CIIN (P = 0.040). In multivariate analysis, hepatic encephalopathy (odds ratio [OR], 2.728; 95% confidence interval [CI], 1.098-6.779; P = 0.031), pre-LT serum sodium levels (OR, 1.118 per mEq/L increase, 95% CI, 1.021-1.224; P = 0.016), and donor age (OR, 1.032 per y increase; 95% CI, 1.004-1.062; P = 0.027) were independent risk factors for developing CIIN. In the CIIN group, patients had longer intensive care unit (P = 0.024) and hospital (P = 0.008) stays and more changes in immunosuppressive treatment (54.1% vs 20.4%; P < 0.001).

Conclusions. Neurotoxicity remains frequent in patients on once-daily prolonged-release tacrolimus. Antecedents of hepatic encephalopathy, pre-LT sodium serum levels, and donor age are independent risk factors for developing CIIN after LT. CIIN is associated with longer hospital stays and changes in immunosuppressive treatment.

1 Department of gastroenterology and hepatology, Hospital Clinico Universitario Lozano Blesa, Zaragoza, Spain.

2 Fundación Instituto Investigacion Sanitaria (IIS) Aragón, Zaragoza, Spain.

3 Liver transplant coordination, Intensive Care Unit, Hospital Clinico Universitario Lozano Blesa, Zaragoza, Spain.

4 Department of hepatobiliary and pancreatic surgery, Hospital Clinico Universitario Lozano Blesa, Zaragoza, Spain.

Received 25 October 2018. Revision received 24 February 2019.

Accepted 25 March 2019.

A.L. participated in research design, in the writing of the article, in the performance of the research, and in data analysis; E.M. participated in research design, in the performance of the research, and in data analysis; M.N. participated in the performance of the research; V.L. participated in the performance of the research; S.L. participated in research design, in the writing of the article, and in data analysis; J.J.A. participated in the performance of the research and in data analysis; F.A.G.-G. participated in the performance of the research and in data analysis; M.T.S. participated in research design, in the writing of the article, in the performance of the research, and in data analysis.

The authors declare no conflicts of interest.

Correspondence: Alberto Lué, MD, PhD, Department of Gastroenterology and Hepatology, Hospital Clinico Universitario Lozano Blesa, Avenida San Juan Bosco 15, 50009 Zaragoza, Spain. (alberto.lue@hotmail.com).

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.